High Cholesterol, Statins

Discussion in 'Fibromyalgia Main Forum' started by susanmarie1, Aug 21, 2005.

  1. susanmarie1

    susanmarie1 New Member

    I have been signed on this message board for quite a bit, however, this is my first post. For some years my cholesterol has been high. I was taking Statins (Zocor) and my PCP wanted to increase the dosage. At my highest, my cholesterol was 272, and my triglycerides are and have been within the normal range. I had severe muscle pain and weakness after taking Zocor 20mg. and the doctor wanted to double the dosage! I did confer with a doctor of rehabilitation, that was treating me with manipulation therapy at a local teaching university, that there is a test, and my symptoms dictated the need for this test. If the test comes back positive, one can never use Statins again. We talked about some alternatives, but right now, all I can remember is Zetia. Some of my research has shown that the Zetia should be used in conjunction with a Statin. I discontinued the Statins because it made the Fibro from excruciating to intolerable.

    My cholesterol is definitely genetic and I eat a healthy diet; no refined sugar, white flour, and fatty foods. As easy as it would be to go into a fast food restaurant, I haven't even been inside one in manym many years. I live in South Florida, and fresh fruit and veggies are plentiful. Thank God, I love them!

    My question is, does anyone have some experiences similar to what I have described? Any and all suggestions would be of some help.

    Thank you.

    Susan
  2. matthewson

    matthewson New Member

    Statins can cause muscle pain in some people. I already have FMS and was recently tried on lipitor. I had severe muscle pain 45 mins after taking my first dose! It was excruciating and I only took 1/2 the pill! Another co-worker also had problems with muscle pain and had to stop lipitor.

    I am taking Zetia instead. I haven't had a cholesterol done yet, but I hope it is working and it does not have any side-effects for me so far.

    So I guess the answer to your question is yes, statins can cause muscle pain.

    Take care, Sally
    [This Message was Edited on 08/21/2005]
  3. rrsbaby

    rrsbaby New Member

    Hi, I have had the same problem with cholesterol med. I have been taking pravacol for 7 years now and also take nissan. Has been ok, the Nissan causes flushing, but goes away after you are on it for a while.
    Zetia made my muscles hurt so bad I could have cried... Stopped it, and went back to the above. Had a recent blood test and all was high, that is why gp added the zetia.
    Hope this helps,
    RRSBABy
  4. gongee

    gongee New Member

    I not only had elevated bad cholestrol but also high triglycerides and my PCP put me on Liptor. After a little over one week of taking, I had a toxic effect to the medication, which put me in the hospital and down for 6 weeks. Never again will a statin go in my mouth. Not only the severe muscle weakness and pain but if affected my kidneys also. Tried Niaspan, but it gave me a feeling of a severe sunburn an hour after taking and then, was tried on Tricor for the high triglycerides. I don't think I was doing too bad on that, but before being diagnosied with FM, doctor thought maybe the Tricor was the problem causing my muscles to ache. Recently, my cholestrol has been in normal range but triglycerides are still high 296. Doctor says that when I am checked again in January, he will decide then whether to again start the Tricor. But positively NO STATINS EVER AGAIN.
  5. icare

    icare New Member

    I was on Liptor for about a 1 1/2 months and seem to be doing ok and then Wham!!!!!
    My legs have weakness and i can only walked for about 10 mins steady and then need to rest.
    Well the pain and sourness in my calf muscles where so much more elevated and after walking 50 feet, i had to lay down and my legs continued to hurt for 6 days.
    It didnt clue in what was wrong and then i thought about the lipitor and stopped it.
    It took a few more days and then my legs started to feel a bit better.
    I got out the print out and the side effects say," This drug may infrequently cause muscle Damage which can rarely lead to a condition called Rhabdomyolsis.

    I also tryed Niacin( Vitamine ) but couldnt get passed the side effects..Flushing is terrible and then your skin turns red and itchy.
    But i hear they have a No flush Niacine out now.

    I am not sure what i am going to do to lower my Cholesterol.
    My DR is not going to be very happy i stopped the lipitor.
    There is a big difference between a healthy person taking medication and someone with Fibro.

    Rick